Utah, 2012Winter Weather in Utah, January 23 to 24, 2012
January 23 to 24, 2012 · NWS GJT · 3 events in 3 counties and zones
A Pacific trough produced significant snowfall in the mountains and some lower elevation areas of southeast Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough produced significant snowfall in the mountains and some lower elevation areas of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 23, 10:27 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Jan 23, 10:27 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1027 AM MST MON JAN 23 2012
.SHORT TERM /REST OF TODAY THROUGH TUESDAY NIGHT/...
SATELLITE IMAGES INDICATE A GOOD AREA OF MOISTURE UPSTREAM THAT
WILL SPREAD INTO THE AREA TODAY AS THE NEXT LOW PRESSURE SYSTEM
APPROACHES. THIS LOW PRESSURE TROUGH WILL MOVE ONSHORE BY
DAYBREAK. THEN AS IT PROCEEDS EASTWARD IT WILL BEGIN TO SPLIT AS
IT MOVES INTO UTAH THIS EVENING...WITH A SOUTHERN LOW CUTTING OFF
OVER SE NEW MEXICO TUESDAY. HOWEVER IN SPITE OF THIS SPLIT...THE
TROUGH WILL STAY COHESIVE ENOUGH AS IT TRACKS ACROSS OUR FORECAST
AREA TO BRING ANOTHER ROUND OF PRECIPITATION. THAT SAID...THIS
STORM WILL NOT PACK THE PUNCH OF THE PREVIOUS STORM FROM THIS
WEEKEND. THIS SYSTEM DOES NOT HAVE THE STRONG ASSOCIATED
WINDS...AND IS WEAKER DUE TO ITS SPLITTING NATURE. THIS TIME THE
SOUTH WILL BE FAVORED AS THE SOUTHERN BRANCH PASSES NEAR THE FOUR
CORNERS. PRECIPITATION WILL BEGIN TO SPREAD IN FROM THE
WEST/SOUTHWEST DURING THE DAY AS THE MOISTURE DEEPENS...BUT WILL
WAIT UNTIL THE EVENING BEFORE IT REALLY GETS GOING OVER THE AREA.
DUE TO WARM ADVECTION TODAY...THE LOWER VALLEYS WILL SEE RAIN
INITIALLY...CHANGING OVER TO ALL SNOW LATE BY LATE IN THE EVENING.
EXPECT ADVISORY SNOW AMOUNTS OVER THE SOUTHERN ZONES...WITH THE
HIGHEST AMOUNTS ALONG THE SOUTHWEST FACING SLOPES OF THE SAN JUAN
MOUNTAINS. WENT AHEAD AND INCLUDED ALL THE SOUTHERN VALLEYS...BUT
EXPECT THAT LOCAL LOW LYING AREAS WILL ONLY SEE LIGHT
ACCUMULATIONS. TEMPERATURES WILL REMAIN MILD THROUGH THE NIGHT DUE
TO THE CLOUDS/PRECIPITATION.
ACTIVITY WILL BEGIN TO WIND DOWN FROM THE WEST EARLY TUESDAY AS
THE FLOW SPLITS. IT FIRST LEAVES US UNDER A COL...THEN SHIFTS
EAST WITH A DRIER MORE STABLE NORTH FLOW DEVELOPING. A BROAD/FLAT
RIDGE THEN DEVELOPS OVER THE WEST WITH STRONG WESTERLIES OVER THE
NORTHERN TIER STATES THROUGH WEDNESDAY. COOLER NIGHTTIME LOWS ARE
EXPECTED TUE NIGHT WITH WARMING AGAIN ON WEDNESDAY.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NORTHWEST FLOW WITH A FEW WEAK WAVES...IMPACTING MAINLY THE
NORTHERN MOUNTAINS...WILL BE IN PLAY TO START OFF THIS PERIOD. BY
FRIDAY...A STRONGER WAVE IS EXPECTED TO PUSH THROUGH THE GREAT
BASIN...BRINGING AN INCREASED CHANCE FOR WIDESPREAD MOUNTAIN
SNOWFALL. HOWEVER...SOME CONCERN WITH THE MOISTURE FETCH WITH THIS
SYSTEM...WITH THE GFS SHOWING RAPID DRYING BY MIDDAY FRIDAY. FOR
NOW...WILL MAINTAIN LOW CHANCE POPS OVER THE HIGHER ELEVATIONS AND
CONTINUE TO ADJUST AS THE EVENT MOVES CLOSER. ONCE THIS WAVE
EXITS...SHORTWAVE RIDING BUILDS IN FOR SATURDAY...WITH ANOTHER
FAST MOVING...ALBEIT DRY SYSTEM...EXPECTED TO PASS THROUGH LATE
SUNDAY AND MONDAY.
TEMPS ARE EXPECTED TO REMAIN ABOVE SEASONAL NORMS FOR MOST OF THE
PERIOD...WITH READINGS RUNNING A GOOD 5 TO 10 DEGREES ABOVE
NORMAL.
&&
.AVIATION /FOR 18Z TAF ISSUANCE/...
VFR CONDITIONS ARE EXPECTED THROUGH THIS AFTERNOON. MID LEVEL
CLOUDS WILL INCREASE THROUGHOUT THE DAY...BUT CIGS WILL BE
DROPPING OVERNIGHT AS ANOTHER PACIFIC STORM MOVES THROUGH THE
REGION. LOWER CIGS WITH AREAS OF LIGHT SNOW WILL BE INCREASING...
ESPECIALLY SOUTH OF THE INTERSTATE 70 CORRIDOR. MOUNTAINS WILL
ONCE AGAIN BECOME OBSCURED WITH LOCALLY HEAVY SNOW POSSIBLE ACROSS
THE SAN JUAN MOUNTAINS. FOR THE SOUTHERN AIRFIELDS...ESPECIALLY
KCEZ...KDRO AND KPSO...EXPECT CIGS BLO BKN010 WITH OCNL VIS BLO
3SM -SN BR FROM 03Z THROUGH 14Z TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
TUESDAY FOR ZONES 017>019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
TUESDAY FOR ZONES 020>023.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
TUESDAY FOR ZONE 028.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
TUESDAY FOR ZONES 022-029.
&&
SHORT TERM...EH
LONG TERM....JDC
AVIATION.....CCHazardous weather outlook, Jan 23, 5:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON JAN 23 2012
COZ001>014-017>023-UTZ022>025-027>029-241245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON JAN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE FOR MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS
WILL DEVELOP OVER THE SOUTHWEST THIS AFTERNOON. PRECIPITATION
WILL SPREAD ACROSS THE AREA DURING THE EVENING...WITH RAIN CHANGING
TO ALL SNOW IN THE LOWER VALLEYS BY LATE EVENING. THE SOUTHERN
PORTION OF THE FORECAST AREA WILL BE FAVORED...ESPECIALLY THE WESTERN
SAN JUAN MOUNTAINS WHERE 5 TO 12 INCHES OF NEW SNOW IS EXPECTED BY
NOON TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL WIND DOWN FROM THE WEST ON TUESDAY...WITH THE CHANCE OF
SNOW CONTINUING OVER THE MOUNTAINS AND EAST THROUGH THE AFTERNOON.
DRIER WEATHER THEN RETURNS TO THE AREA THROUGH MIDWEEK...BEFORE
ANOTHER CHANCE OF SNOW ARRIVES ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
PLEASE REPORT ANY SIGNIFICANT SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
TGJT
Winter Weather, La Sal & Abajo Mountains
- When
- January 23, 3:00 PM MST to January 24, 6:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 6 inches above the 7500 foot level. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Canyonlands / Natural Bridges
- When
- January 23, 5:00 PM MST to January 24, 4:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 4 inches above the 4500 foot level.
Winter Weather, Southeast Utah
- When
- January 23, 5:00 PM MST to January 24, 5:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 4 inches above the 4500 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, January 23, 20122 deaths · 77 injured · EF3 · 24 events
- Flash Flooding and Hail in Alabama, January 23, 2012$231,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, January 23, 2012$88,000 · 65 kt wind · 7 events
- Winter Storm and Winter Weather in Michigan, January 23, 20123 injured · $20,000 · 11 events
- Damaging Winds in Kentucky, January 23, 2012$15,000 · 60 kt wind · 17 events
- Damaging Wind in Alabama, January 23, 20121 injured · $3,000 · 52 kt wind · 1 event
- Dense Fog in Maryland, January 23, 20128 events
- Winter Weather in Colorado, January 23 to 24, 20127 events
- Winter Storm and Heavy Snow in Alaska, January 23 to 26, 201252 kt wind · 6 events
- Dense Fog in Maryland, January 23 to 24, 20126 events
- Dense Fog in West Virginia, January 23 to 24, 20125 events
- Damaging Winds in Indiana, January 23, 2012$1,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355702, 355703, 355704.